Extreme Cold/Wind Chill, Kittson
- When
- December 29, 6:00 PM CST to December 31, 11:59 PM CST
- Where
- Kittson forecast zone
- Reported by
- Mesonet
- Coordinates
- 48.777, -96.783 (the zone’s center; the record gives no point)
A frigid air mass dropped southward out of Canada, bringing some of the coldest air of the year. The morning of the 31st was the coldest, with many stations getting down to 25 below to 35 below zero.
Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
A frigid air mass dropped southward out of Canada, bringing some of the coldest air of the year. The morning of the 31st was the coldest, with many stations getting down to 25 below to 35 below zero. The coldest wind chill readings dipped to around 55 below zero.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Dec 29, 3:09 PM CST, 2 hours 51 minutes earlier.
Area Forecast Discussion
National Weather Service Grand Forks ND
309 PM CST Fri Dec 29 2017
.SHORT TERM...(This evening through Saturday)
Issued at 309 PM CST Fri Dec 29 2017
Main concern in the short term is dangerous wind chill values
developing overnight and into Saturday, persisting through the
weekend. Wind Chill Warning is in effect for tonight through Monday
morning. While this is not an unusual airmass for the Northern
Plains, this stretch and magnitude of extreme cold is more typical
of the mid January to February timeframe and has not occurred for
the past few years. Aided by persistent northwest flow aloft, a dry,
frigid Arctic airmass and strong high pressure build into the
Dakotas and Montana tonight. This airmass remains entrenched in the
area through the weekend. Saturday looks to be the coldest day of
the stretch, as a strong jet streak digs the upper level trough over
the Great Lakes. Despite increased sunshine on Saturday, diurnal
heating is weak this time of year and the atmospheric pattern will
very much inhibit warming, allowing for highs to only reach the
teens below zero.
.LONG TERM...(Saturday night through Friday)
Issued at 309 PM CST Fri Dec 29 2017
Upper level northwesterly flow is expected to continue through the
extended forecast period. With a strong blocking high pressure ridge
over the western CONUS, only weak shortwave troughs are likely to
impact the region. These will bring quick surges of colder, arctic
air and light precipitation chances. Model guidance agrees on the
overall pattern, but differences in timing and surface low track
brings low confidence to any precipitation chances over the extended
outlook.
Surface ridging is expected over the Dakotas and Montana Saturday
night into Sunday. This will push colder arctic air southward into
the region. Morning lows in the -25 to -30 range are expected for
Sunday morning with dangerous wind chill values from
-40 to -50. Sunday afternoon highs from -10 to -15 are likely,
dropping to overnight lows near the -20 mark. Dangerous wind chills
will continue through Monday morning until temperatures begin to
climb near the zero mark across the region.
A gradual warming trend is expected mid week as winds turn more
southwesterly and advect in warmer air. An upper level shortwave on
Tuesday will bring a cold front through the region, dropping
temperatures back down below zero and bringing light snow chances to
northwest Minnesota.
After a cooler Wednesday, temperatures will likely rebound again for
Thursday into the single digits as winds turn more southerly ahead
of another clipper low dropping out of Canada. This shortwave will
bring light snow chances to the region, though model guidance
disagreement gives low confidence in the placement and timing of any
precipitation. Regardless, overall impacts are expected to be low at
this time with the more impactful weather coming over the New Year's
weekend with the dangerously cold temperatures.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1252 PM CST Fri Dec 29 2017
VFR conditions are expected through the period, but could see low
VFR cigs this afternoon along/south a DVL-FAR-PKD line. Ceilings
will scatter out this evening as colder, drier air moves in.
Northwest winds will increase a bit into this afternoon and
evening, but sustained values are expected to remain under 15
kts.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Wind Chill Warning until 9 AM CST Monday for NDZ006>008-014>016-
024-026>030-038-039-049-052>054.
Wind Chill Advisory until 6 PM CST this evening for NDZ006>008-
014>016-024-026>030-038-039-049-052>054.
MN...Wind Chill Warning until 9 AM CST Monday for MNZ001>009-013>017-
022>024-027>032-040.
Wind Chill Advisory until 6 PM CST this evening for MNZ001>009-
013>017-022>024-027>032.
&&
SHORT TERM...BP
LONG TERM...AM
AVIATION...BPHazardous Weather Outlook National Weather Service Grand Forks ND 350 AM CST Fri Dec 29 2017 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-301000- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 350 AM CST Fri Dec 29 2017 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Hazardous wind chill readings are expected today and tonight, some areas getting as low as 50 below zero tonight. A dusting of light snow is also expected today, mainly south of a line from Valley City to Fergus Falls. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Hazardous wind chill readings are expected Saturday through Monday morning, with some areas getting as low as 50 below zero again Saturday night. Hazardous wind chills remain possible at times Monday night through Wednesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
The national radar mosaic for the moment the first event began.
24 extreme cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2017Every state in 2017This day in weather historyWarnings in Minnesota, December 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 725912, 725913, 725914, 725915, 725916, 725917, 725918, 725919, 725920, 725921, 725922, 725923, 725924, 725925, 725926, 725927, 725928, 725929, 725930, 725931, 725932, 725933, 725934, 725935.